Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 22, NWS Wakefield, VA

August 4, 2000Gloucester County, James City County, New Kent County, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 4, 2000, 5:47 PM EDT for Gloucester County, James City County, New Kent County, Virginia. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2000, 5:47 PM EDT (21:47 UTC)
Expired
Aug 4, 2000, 7:15 PM EDT
In force
88 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Gloucester County, VA, James City County, VA, New Kent County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1663 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 042149
FFWAKQ
VAC073-095-127-042315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
547 PM EDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GLOUCESTER COUNTY IN EASTERN VIRGINIA
  NEW KENT COUNTY IN EAST CENTRAL VIRGINIA
  JAMES CITY COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 715 PM EDT

* AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING ACROSS THE WARNED
  AREA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...NEW KENT...BARHAMSVILLE AND PROVIDENCE FORGE.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN
THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

$$

REILLY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:30 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 4, 3:30 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
330 PM EDT FRI AUG 4 2000

DSCN:
S/W MOVG NE AHEAD OF CDFRNT COMBINED WITH DYTME HTNG HAS RESULTED
IN WDSPRD DVLPMNT OF TSTMS THIS AFTRN...WITH SOME CELLS APPRCHG
SVR LIMITS...& HVY RAINERS PRODUCING LOCALIZED FLOODING.

MODELS FINALLY MOVE UPR LVL TROF E THIS PRD. S/W MOVS THRU FA
TONITE...THUS ALLOWING FRNT TO SAG S BEHIND IT. MODEL DO DIFFER ON
HOW FAR S TO TAKE BNDRY...BUT WILL LEAN ON THE ETA AND NOT MOVE IT
MUCH FRTHR S THAT THE NC/VA BRDR. THUS WILL CONT POPS ACROSS FA
TONITE. WITH BNDRY GETTING HUNG UP...KEPT CHC POPS ACROSS NE NC
SAT...BUT ENDED ACROSS VA. MODEL RH FIELDS DRY OUT ENUF TO WORD
SAT AS PT SUNNY NRN HALF. TMPS IN THE 80S.

BY SUN NITE...FRNT BEGINS TO MOVE BACK N AS A WRM FRNT ACROSS FA.
ETA BUFKIT & H85 ANALYSIS SPRTS ENUF LIFT FOR SCT SHWRS AS BNDRY
MOVS N. THUS WILL ADD 30 POPS AT VARIOUS TIMES THRUOUT NITE. WILL
ALSO CARRY CHC POP FOR LWR MD ERN SHORE ERLY SUN. BY SUN AFTRN...
BERMUDA HIGH ESTABLISHES ITSELF AND ALLOWS TMPS TO APPRCH 90 UNDER
PT TO MSTLY SUNNY SKIES. WILL KEEP MON AND TUE DRY AS HIGH CONTS
OVR AREA. H85 TMPS WUD SPRT TMPS IN L-M90S ON MON...BUT WITH THE
GRND AS WET AS IT IS...WILL KEEP MAXES ARND 90. NXT CHC PCPN COMES
LATE WED AS ANTHR BNDRY APPRCHS RGN.

FCSTID = 44
RIC   67  85  66  90 /  60  10  30  20
ORF   71  83  71  89 /  50  30  30  20
ECG   71  84  71  88 /  50   40  30  20
SBY   65  84  64  88 /  50  10  30  30

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Aug 4, 2:40 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
240 PM EDT FRI AUG 4 2000

VAZ063-064-072-041930-
CAROLINE-KING WILLIAM-HANOVER
240 PM EDT FRI AUG 4 2000

...STRONG THUNDERSTORM HEADED FOR THE DOSWELL AND KINGS DOMINION
AREA IN HANOVER COUNTY...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL HANOVER COUNTY...MOVING EAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR DOSWELL AT 255 PM...KINGS
DOMINION AT 300 PM...BURRUSS CORNER AT 305 PM...DAWN AT 310
PM...MANGOHICK AT 325 PM...SPARTA AT 330 PM. WIND GUSTS TO 50 MPH
AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. HEAVY
RAINFALL WILL RCAUSE PONDING OF WATER ON ROADWAYS AS WELL AS POSSIBLE
LOCALIZED FLOODING OF LOW LYING AREAS.

HESS
Special weather statement, Aug 4, 3:20 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT FRI AUG 4 2000

VAZ071-042000-
HENRICO AND CITY OF RICHMOND
320 PM EDT FRI AUG 4 2000

...SLOW MOVING THUNDERSTORM WITH THE POTENTIAL FOR SMALL HAIL AND
LOCALIZED FLOODING MOVING THROUGH THE METRO RICHMOND AREA...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL CITY OF RICHMOND COUNTY...
MOVING EAST AT 10 MPH.

THE  THUNDERSTORM WILL BE NEAR...CHAMBERLAYNE AT 325 PM...EAST
HIGHLAND PARK AT 330 PM...HIGHLAND SPRINGS AT 340 PM...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

DUE TO THE SLOW MOTION OF THIS STORM...UP TO 2 INCHES OF RAIN MAY
FALL IN THE PATH OF THIS STORM...CAUSING THE PONDING OF WATER IN LOW
SPOTS AND POOR DRAINAGE LOCATIONS. DO NOT DRIVE ACROSS WATER COVERED
ROADWAYS.

MALOIT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:51 AM EDTFlash Flood WarningAKQAccomack114 min
Aug 4, 1:46 PM EDTFlash Flood WarningAKQGoochland, Louisa74 min
Aug 4, 3:30 PM EDTFlash Flood WarningAKQCity of Richmond90 min
Aug 4, 3:49 PM EDTFlash Flood WarningAKQHenrico86 min
Aug 4, 4:00 PM EDTSevere Thunderstorm WarningAKQLouisa45 min
Aug 4, 4:24 PM EDTSevere Thunderstorm WarningAKQNorthumberland, Westmoreland36 min
Aug 4, 4:47 PM EDTSevere Thunderstorm WarningAKQMecklenburg28 min
Aug 4, 5:35 PM EDTFlash Flood WarningAKQCharles City, Chesterfield55 min
Aug 4, 6:42 PM EDTFlash Flood WarningAKQSurry63 min

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.